Winter Weather, Sussex
- When
- December 10, 11:00 AM EST to 5:00 PM EST
- Where
- Sussex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Snow wrapping around the nor'easter dropped 1 to 3 inches of snow across Sussex and Warren Counties mainly during the afternoon of the 10th. While snow did also fall farther south in northern New Jersey, because temperatures were higher (and above freezing), many accumulations were an inch or less.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Snow wrapping around the nor'easter dropped 1 to 3 inches of snow across Sussex and Warren Counties mainly during the afternoon of the 10th. While snow did also fall farther south in northern New Jersey, because temperatures were higher (and above freezing), many accumulations were an inch or less. Untreated roadways, mainly over the higher terrain became slippery. Black ice was reported on some roadways.
Representative snowfall included 3.3 inches in Highland Lakes (Sussex County), 2.1 inches in Sussex (Sussex County), 2.0 inches in Hardyston (Sussex County), 1.5 inches in Wantage (Sussex County), 1.4 inches in Jefferson (Morris County), 1.3 inches in Liberty Township (Warren County) and 1.1 inches in Hackettstown (Warren County).
The nor'easter low pressure system remained nearly stationary over eastern Massachusetts during the daytime hours of the 10th, before slowly drifting offshore to the northeast that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 10, 10:19 AM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1019 AM EST WED DEC 10 2014
.SYNOPSIS...
PERSISTENT LOW PRESSURE OVER EASTERN MASSACHUSETTS WILL REMAIN NEAR
NEW ENGLAND FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE IN THE
CENTRAL PART OF THE NATION WILL SLOWLY MOVE EASTWARD AND BECOME
THE DOMINANT WEATHER FEATURE BY THE WEEKEND AND INTO EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE ADJUSTED POPS ACCORDINGLY ACROSS THE SOUTHERN HALF OF THE
REGION AND LEFT THEM MOSTLY UNTOUCHED ACROSS THE NORTH. THE MID-
LEVEL CLOSED LOW IS SITTING JUST TO THE EAST OF BINGHAMTON, NY
THIS MORNING AS WE ARE SEEING SEVERAL WAVES/BANDS OF LIGHT TO
MODERATE SNOWFALL MOVE SOUTH-SOUTHWEST WITHIN THE CYCLONIC FLOW
ALOFT. THERE ARE HINTS AT WEAK 700MB WAA TAKING PLACE THROUGH THE
DAY, BUT HEADING TOWARDS THE EVENING HOURS IT BEGINS TO WANE.
WE CONTINUE THE ADVISORY FOR THE POCONOS WHICH LOOK TO HAVE THE
BEST CHANCE FOR AN ADDITIONAL COUPLE OF INCHES THROUGH THE DAY
TODAY. AMOUNTS STATED IN THE PRODUCTS MAY BE CONSERVATIVE. SOME
DATA IMPLIES ISOLATED 7 INCH AMOUNTS NEAR KMPO NEXT 24
HOURS...ESPECIALLY CONSIDERING WE'RE APPARENTLY GETTING A LITTLE
BIT OF FLUFFY SNOW.
WXA MAY NEED TO BE EXPANDED FOR SUSSEX COUNTY NJ IN LATER FORECASTS.
WE HAVE A MOIST CYCLONIC FLOW THAT IS SOMEWHAT UNSTABLE WITH A -25C
500 MB COLD CORE ALOFT AND STILL COOLING. SEEMS TO BE WRINGING OUT
DECENT PCPN NOW IN THE MOIST UNSTABLE COLUMN, AND AS UNDOUBTEDLY
SHOULD OCCUR...SHORT WAVES ROTATING AS GENERATING SPOKES OF LIFT
IN THIS DEVELOPING HUGE CYCLONIC MOIST CIRCULATION WILL PROBABLY
LEAD TO PERIODS OF HALF MILE MODERATE SNOW IN THE POCONOS.
THIS NEEDS TO BE MONITORED AND WE WILL BE INTERESTED IN SNOW AMOUNTS
OVER THE POCONOS THROUGH THE COURSE OF THE NEXT 24 TO 30 HOURS.
OUTSIDE THE POCONOS AND N OF I-78 ...VARIABLE CLOUDINESS NOW
SOON BECOMES MORE SOLID OVERCAST AND ANY RAIN SHOWERS DEVELOPING
THIS MORNING IN MARGINALLY MILD BOUNDARY LAYER TEMPS WILL CHANGE
TO SNOW SHOWERS AND ITS CONCEIVABLE BANDS OF SNOW SHOWERS WILL
CROSS THE POCONOS AND CATSKILLS SOUTH INTO THE LEHIGH VALLEY AND
NORTHERN NEW JERSEY...DEPOSITING AN INCH OR 2 IN THE HIGHER
TERRAIN THIS AFTERNOON.
SOUTH OF I-78...THE BRIEF CLEARING OF EARLY THIS MORNING SHOULD
BECOME MOSTLY CLOUDY BY LATE MORNING WITH SPRINKLES OR FLURRIES
DEVELOPING MIDDAY OR THIS AFTERNOON.
GUSTY NORTHWEST WINDS 25 TO 35 MPH THROUGHOUT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
SCATTERED SNOW SHOWERS N OF I-78 AND POSSIBLY STILL A PERIOD OF A
STEADIER SNOW ALONG AND NORTH OF I-80. ACCUMULATIONS SHOULD CONTINUE...
ESPECIALLY HIGH TERRAIN.
S OF I-78...LOTS OF CLOUDS AND MAYBE A FEW SNOW SHOWERS IN THE CONTINUED
DEEP MOIST UNSTABLE CYCLONIC CIRCULATION.
NORTHWEST WINDS STILL GUSTY BUT SOMEWHAT LOWER VELOCITY COMPARED
TO THAT OF THIS AFTERNOON.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE PERSISTENT LOW PRESSURE SYSTEM AT THE SFC AND MID LEVELS WILL
FINALLY BEGIN TO LOSE ITS GRIP ON THE REGION ON THU. IT WILL
REMAIN OVER NE ENG, BUT WITH THE UPR TROF IN PLACE AND NW FLOW,
THERE WILL BE ENOUGH INSTABILITY AND MOISTURE FOR SNOW SHOWERS,
MAINLY N AND W.
HIGH PRES TO THE W OVER THE PLAINS SHUD REALLY BEGIN TO MOVE EWD
THU NIGHT AND THE LOW WILL MOVE NWD...FINALLY. AT THIS POINT, ANY
POPS WOULD BE MUCH LESS AND ANY SNOW SHOWERS SHUD BE CONFINED TO
THE FAR NW.
BY FRI, ITS PRETTY MUCH A DRY FCST INTO MON, WITH HIGH PRES IN
PLACE, THOUGH THE UPR LOW NEVER SEEMS TO WANT TO COMPLETELY GO
AWAY AND REMAINS LURKING OFFSHORE.
LOW PRES BEGINS TO TAKE SHAPE ACRS THE PLAINS MON INTO TUE AND
MOVES EWD. THE NEXT PRECIP THREAT APPEARS TO BE TUE, WITH THE GFS
FASTER THAN THE ECMWF. TIMING DIFFS NEED TO BE WORKED OUT, BUT THE
SYS IS STILL 6 DAYS AWAY, BUT FOR NOW, HAVE JUST GONE WITH SOME
LOW POPS DURG THIS TIME FRAME.
TEMPS WILL SLOWLY CLIMB THRU THE WEEK AND INTO THE WEEKEND AS THE
HIGH PRESSURE MOVES OVER THE AREA.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
TODAY THROUGH TONIGHT...CIGS VARIABLE BETWEEN 2500 AND 5000 FT
WITH IFR CONDS IN SNOW SHOWERS ALONG AND N OF I-80 (POCONOS) AND
POTENTIAL FOR MVFR CONDS IN SNOW SHOWERS KABE AND KRDG. MIXED
RAIN/SNOW SHOWERS POSSIBLE KPHL TAF GROUP FORENOON CHANGING TO
SCT SNOW SHOWERS LATER THIS AFTERNOON AND EVENING.
NW WINDS GUST 25-35 KT DIMINISH THIS EVE BY 5 KT.
OUTLOOK...
THU...VFR...EXCEPT FOR PSBL MVFR/IFR CONDITIONS WITH SNOW
SHOWERS. GUSTY WNW WINDS EXPECTED TO 20-25 KT. BEST CHC OF SNOW
SHOWERS IS N AND W. MDT TO HIGH CONFIDENCE.
FRI-SUN...VFR.
&&
.MARINE...
GLW ISSUED MOST OF THE WATERS WHERE BEST CAA CO-LOCATED WITH 925MB
WIND OF AROUND 35 KT. NOT A LOCK ON THE GALE BUT THE 06Z NAM IS A
BIT STRONGER NOW AND MORE IN LINE WITH THE 00Z AND 06Z/10 GFS.
DEEPEST TRANSFER AND BEST CHANCE FOR 35-40 KT GUSTS OCCURS THIS
AFTN... TRANSFER LAYER UNSTABLE UP TO ABOUT 850 MB.
ADDED GLW TO UPPER DE BAY AT 535 AM.
OTRW SCA FOR FAR NNJ WATERS CONTINUED THROUGH TONIGHT...SLIGHTLY
MORE INVERTED UP THERE NEAR 44065 CLOSER TO THE MASSACHUSETTS LOW.
OUTLOOK...
THU - FRI ...SCA THU INTO FRI, BEFORE WIND DROPS BELOW CRITERIA.
SEAS LIKELY BELOW CRITERIA THU NIGHT.
SAT - SUN...SUB-SCA CONDS EXPECTED.
&&
.HYDROLOGY...
RUNOFF AND JUST A COUPLE OF RIVER RISES CONTINUE TODAY, BUT ALL
WITHIN BANKFULL WITH EXCEPTIONS...
GRIGGSTOWN ON THE MILLSTONE IS OVER FLOOD STAGE.
THE UPDATED RIVER FORECASTS SHOW BLACKWELLS MILLS STAYING BELOW FLOOD
STAGE THEREFORE WE'LL CONTINUE WITH THE RVS FOR THE MILLSTONE RIVER.
FOR RANCOCAS CREEK AT PEMBERTON...THE LATEST FORECAST HAS IT JUST
BARELY REACHING FLOOD STAGE, BUT NOT UNTIL MID MORNING. THEREFORE,
WE WILL HOLD OFF ON ISSUING ANY WARNING FOR NOW TO SEE HOW IT
PROGRESSES OVERNIGHT. AN RVS HAS BEEN ISSUED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR PAZ054-055.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ451>453.
SMALL CRAFT ADVISORY UNTIL 6 AM EST THURSDAY FOR ANZ450.
GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ431-454-455.
GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ430.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...DRAG/HEAVENER
SHORT TERM...DRAG
LONG TERM...NIERENBERG
AVIATION...DRAG/NIERENBERG
MARINE...DRAG/NIERENBERG
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 438 AM EST WED DEC 10 2014 DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071- 101>106-110945- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER- EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS- LOWER BUCKS- 438 AM EST WED DEC 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ054-055-110945- CARBON-MONROE- 438 AM EST WED DEC 10 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-110945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 438 AM EST WED DEC 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ431-110945- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 438 AM EST WED DEC 10 2014 ...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ451>453-110945- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- 438 AM EST WED DEC 10 2014 ...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450-110945- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- 438 AM EST WED DEC 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ454-455-110945- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 438 AM EST WED DEC 10 2014 ...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007-008-PAZ060>062-110945- SUSSEX-WARREN-MORRIS-BERKS-LEHIGH-NORTHAMPTON- 438 AM EST WED DEC 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS THE POTENTIAL FOR 1 TO 3 INCHES OF SNOW ACCUMULATION, ESPECIALLY OVER THE HIGHER ELEVATIONS, FROM LATER THIS MORNING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551152, 551153.